Anxiety Community
Could These Things Cause Anxiety?
About This Community:

This patient support community is for discussions relating to generalized anxiety, anxiety and eating, anxiety and sleeping, mood swings, panic attacks and panic disorders.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Could These Things Cause Anxiety?

About 8 days ago, on the 1st, I woke up with horrible pain in my kidney. I couldn't breathe! My brother rushed me to the ER where they diagnosed me with a fairly large kidney stone. I was sent home a few hours later with some painkillers. When I got home, the pain got much worse in spite of the medications. When my husband got home that same evening, he took me back to the ER only to discover that the stone had gotten lodged in the tube leading from the kidney to the bladder, and I couldn't urinate. The next day I had emergency surgery to have a stent placed from the kidney to the bladder to drain the urine. (They didn't do anything about the stone itself because it was a holiday weekend). They sent me home shortly after the surgery. Now, I suffer from HORRIBLE panic and anxiety attacks, but I was on painkillers the entire time, so I really didn't notice between the pain and being drugged that my anxiety was an issue.
From the time I got home Sunday morning until Wednesday morning, I took my pain medication as need, which was all the time. Wednesday afternoon I had another operation where the kidney stone was shattered, and a new stent was placed in my tube to allow the tiny pieces to pass. Wednesday night I was back home recovering. Feeling as if I was becoming more dependent on my pain medication, I used it sparingly Thursday even though I was miserable to say the least. Friday was the same thing, except when I woke up I felt foggy headed, like I couldn't concentrate. I thought maybe it was from trace amounts of anesthesia and painkillers in my system.. but it started getting worse as the day went on. My thoughts seemed to race and I couldn't concentrate. I lay in the shower and cried uncontrollably from the pain of the stent and from all of the anxiety coursing through me. I has shaking and terrified to be left alone. My husband had to help me out of the shower and baby me for the rest of the evening. I spent all evening having heightened anxiety at times, at other times it was there but not as intense. I tried deep breathing, praying, talking to family members, but nothing helped. I finally caved and took Klonopin and Melitonin and around 1am I passed out from exhaustion. I had nightmares all night long, and woke frequently because of the bladder pain. When I woke up at 5am the anxiety continued just as strong as before I'd gone to sleep. I waited a few hours and this morning I called my Urologist about the stent pain, and managed to get a Saturday appointment. I went in and had the stent removed which took about 95% of the pain away. The anxiety was still there but not as bad as before. Right now my heart is racing and my entire face, neck and chest are numb and tingling.

(A little background history: 5 years ago when my child was born I had horrible PPD and anxiety attacks. My Dr. gave me 1mg of Klonopin 3 times a day. I took it like clockwork for 2 years until another Dr. told me that it was very addicting and bad to take as much as I was. I began weening off of it with a DR's help and up until 2 weeks ago I had gotten down to 0.50mg at bedtime. 2 weeks ago I had began taking it down to 0.25mg so my body and brain didn't go into withdrawals. Eventually in the next 2-3 months I will completely off of the medication and my husband and I are going to try for another baby. I suffered a miscarriage on June 1, 2012.)

I've had anxiety attacks all of my teenage years. It got so bad that I couldn't even go to high school. Since those days, I've gotten married, had a child, and I am currently working on a college education, these are things that I had never thought were possible.

My question is, why all of sudden might I had been having these extreme anxiety and panic attacks? Could it be from the painkillers or from the 2 procedures I had? Could it be from suppressing all of the stress in my life? Could it be that it was foreign to have stents in my body all-of-a-sudden? What could it all be? I have a Psychiatrist, but I am looking for a better DR.   I had a counselor who I had been seeing for 4 years, but I didn't find the therapy very helpful, and as of now, I don't have my vehicle up and running for weekly appointments. Thoughts and suggestions?
2 Comments Post a Comment
Blank
757137_tn?1347200053
I can't offer you advice on your main problem, but would like to comment on pain killers. I was in an accident and suffered severe pain. I stinted on pain medication for fear of addiction and a mistaken notion of fortitude. Both my doctor and my physical therapist said that was wrong, that I should take as much medication as I needed. They said that pain hampered my recovery and affected my state of mind, and that suffering needlessly was pointless in any case. I took their advice and was much the better for it.
Blank
Avatar_m_tn
I just came across this and I'd like to weigh in.  I'm a physician myself.  I was addicted to benzodiazepines specifically klonopin (clonazepam).  I couldn't decrease from about the 0.50 mg dose.  Anytime I'd try to take a small bit off I'd have withdrawal anxiety attacks/syndrome.  I read the "ashton manual" and with the collaboration of my psychiatrist was able to switch over to valium which was much easier to taper off.  Unfortunately it takes a long long time to do this.  I think it took up to a year.  Here is a link to the website if you're interested in learning more (http://www.benzo.org.uk/manual/index.htm)

What I suspect occurred to you is either the pain meds (opiates) have increased your need for benzo's  OR you finally started experiencing a withdrawal syndrome triggered by your increased anxiety/stress of illness (OR a combination of both).  It's also possible that they gave you benzos during your anesthesia or some other time during your hospital visit which increased your dependence on them.  At any rate, it may be possible that by slowly and slightly increasing your benzo dose you are able to shut off the anxiety/withdrawal syndrome.  On the other hand you may have developed a dependence to opiates as well.  This is something you must discuss carefully with your physician as withdrawal from either of these (opiates or benzos) causes panic/anxiety.  There is a fourth possibility I just thought of and that is that some new medicine you are taking or the medical problem itself somehow altered your metabolism of the benzodiazepine and that is why you are experiencing this increased anxiety.  Are you on an SSRI currently?  

I hope this helps.  Please let us know how you are doing!
Blank
Post a Comment
To
Recent Activity
Avatar_n_tn
Blank
lajacks commented on Derealization and Dep...
1 min ago
6942344_tn?1410169826
Blank
Amandag78 commented on LindyTara's status
33 mins ago
3060903_tn?1398568723
Blank
Nighthawk61 commented on I have so much potent...
55 mins ago
MedHelp Health Answers
Blank
Anxiety Tracker
Track Anxiety Symptoms
Start Tracking Now
Top Anxiety Answerers
Avatar_m_tn
Blank
Paxiled
Arlington, VA
Avatar_f_tn
Blank
birdie0907
Calgary, AB
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
ThePinkFloyd
Avatar_m_tn
Blank
anxiety860
Avatar_m_tn
Blank
cj29
GA
Anxiety Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Anxiety Answerers
Avatar_m_tn
Blank
Paxiled
Arlington, VA
Avatar_f_tn
Blank
birdie0907
Calgary, AB
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
ThePinkFloyd
Avatar_m_tn
Blank
anxiety860
Avatar_m_tn
Blank
cj29
GA